Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 163, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 2:16 AM CDT for Clark County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 2:16 AM CDT (07:16 UTC)
- Expired
- Jul 22, 2004, 3:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Clark County, IL
The radar
The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3229 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 220716 SVRILX ILC023-220815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 216 AM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 315 AM CDT * AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CASEY...OR ABOUT 12 MILES NORTHEAST OF TOLEDO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTINSVILLE WEST UNION THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3944 8801 3925 8801 3918 8766 3934 8761 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:50 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 21, 8:50 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 850 PM CDT WED JUL 21 2004 .DISCUSSION...LOOKS LIKE THE BEST OPPORTUNITY FOR SURFACE-BASED CONVECTIVE DEVELOPMENT IN THE NEXT HOUR OR TWO IS SOUTHEAST OF A PARIS TO EFFINGHAM LINE. THIS PROSPECT IS BECOMING LESS AND LESS WITH TIME AS INSTABILITY WEAKENS WITH DECREASING INSOLATION. FURTHER WEST...OLD CONVECTIVELY INDUCED VORTMAX IS NOW CENTERED OVER THE MIDDLE OF THE STATE. THIS AIRMASS...HOWEVER IS MORE CAPPED THAN FURTHER EAST AND ANY DEVELOPMENT WITH THIS FEATURE SHOULD BE ELEVATED. WITH THE UNSTABLE AIRMASS STILL IN PLACE ABOVE THE CAP... CANNOT COMPLETELY DROP POPS FOR ANY ONE AREA. WILL CONTINUE WITH CHANCE POPS OVERNIGHT. OTHER PORTIONS OF THE FORECAST IN GOOD SHAPE. && .PREV DISCUSSION... SHORT TERM...TONIGHT THROUGH FRIDAY... BOUNDARY EXPECTED TO SLOWLY SAG SOUTH INTO CWA OVER THE NEXT 24 HOURS ALLOWING AXIS OF CONVECTION TO BEGIN TO IMPACT AREA. FORECAST AREA WELL INTO WARM SECTOR THIS AFTERNOON WITH DEW POINTS WELL INTO THE 70S. BLOW-OFF CLOUDS FROM IOWA/NORTHERN ILLINOIS CONVECTION HAVE HAMPERED HEATING A BIT IN THE NORTH BUT STILL LOOKING AT CAPES AS HIGH AS 5500 J/KG. HOWEVER...ALSO HAVE NICE CAP STILL IN PLACE. PREFRONTAL SURFACE TROUGH IS EVIDENT IN A NORTHEAST-SOUTHWEST ORIENTATION FROM PONTIAC TO NEAR TAYLORVILLE. LAPS INDICATES BEST INSTABILITY AND WEAKEST CAP ALONG THIS BOUNDARY AND FEEL THAT THAT AREA ALONG BOUNDARY MAY BE ABLE TO FIRE NEXT FEW HOURS. OTHERWISE...FORECAST AREA MAY HAVE TO WAIT FOR BETTER ORGANIZED SYSTEM TO ENTER THE REGION FROM NORTHERN MISSOURI LATER THIS AFTERNOON INTO THIS EVENING. CONVECTIVE AXIS SHOULD SET UP ACROSS AREA ON THURSDAY BRINGING ANOTHER SHOT AT STORMS. ALTHOUGH INSTABILITY SHOULD BE LESS...BEST FLOW AT MIDDLE LEVELS SHOULD ALSO BE IN PLACE. A SERIES OF DISTURBANCES SHOULD LEAD TO A GOOD CHANCE OF STORMS. AS BOUNDARY SHIFTS SOUTH ON FRIDAY POPS SHOULD END FROM THE NORTH. WILL KEEP CHANCE IN ALL AREAS EARLY FRIDAY PER 12Z ETA. FOLLOWED CLOSELY MAV TEMP GUIDANCE. MET SEEMS TOO COOL WITH FORECASTS OF ONLY UPPER 60S AT SPRINGFIELD FRIDAY. LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... SURFACE RIDGE BUILDS INTO REGION FRIDAY NIGHT BRINGING ANOTHER COOL AND DRY WEEKEND TO FORECAST AREA. 00Z GFS ENSEMBLES AND MEAN SUGGEST GENERALLY DRY CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF PACKAGE. WITH LACK OF SURFACE FOCUS AND GULF MOISTURE CUT OFF WILL GO DRY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 04/BARKER
Hazardous weather outlook, Jul 21, 10:42 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1042 AM CDT WED JUL 21 2004 ILZ027>031-036>038-221100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA 1043 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH A HOT AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND NORTH OF A LEWISTOWN TO PEKIN TO BLOOMINGTON LINE THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE BOW ECHOES WITH DAMAGING WIND GUSTS...ALONG WITH LARGE HAIL AND HEAVY DOWNPOURS. IN ADDITION TO THE STORMS...TEMPERATURES AROUND 90 DEGREES COMBINE WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK FROM THE HEAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND MAY STILL BE NEEDED TONIGHT. ILZ040>057-061-221100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY- VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...HAVANA... JACKSONVILLE...LINCOLN...MATTOON...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1043 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT... A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH HOT AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND NORTH OF A QUINCY TO SPRINGFIELD TO TERRE HAUTE INDIANA LINE. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS. IN ADDITION TO THE STORMS...TEMPERATURES IN THE LOWER 90S WILL COMBINE WITH DEWPOINTS IN THE 70S TO CREATE HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK FROM THE HEAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. ILZ062-063-066>068-071>073-221100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1043 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING WITHIN A HOT AND HUMID AIR MASS. SOME OF THE STORMS COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. IN ADDITION TO THE STORMS...TEMPERATURES FROM 90 TO 95 DEGREES COMBINED WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK FROM THE HEAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:23 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 52 min |
| Jul 22, 12:32 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 58 min |
| Jul 22, 1:09 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 66 min |
| Jul 22, 1:32 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 43 min |
| Jul 22, 1:46 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 59 min |
| Jul 22, 1:54 PM CDT | Tornado Warning | ILX | Piatt | 51 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 65 min |
| Jul 22, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 64 min |
| Jul 22, 2:02 PM CDT | Flash Flood Warning | ILX | Richland | 3 hr |
| Jul 22, 2:09 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 66 min |
| Jul 22, 2:18 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 57 min |
| Jul 22, 2:21 PM CDT | Tornado Warning | ILX | Douglas | 39 min |
| Jul 22, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 62 min |
| Jul 22, 2:32 PM CDT | Flash Flood Warning | ILX | Lawrence | 4 hr |
| Jul 22, 2:54 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 66 min |
| Jul 22, 3:05 PM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
| Jul 22, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 44 min |
| Jul 22, 3:22 PM CDT | Flash Flood Warning | ILX | Clark, Cumberland | 6 hr |
| Jul 22, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Jasper | 63 min |
| Jul 22, 3:37 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 53 min |
| Jul 22, 4:00 PM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 5 hr |
| Jul 22, 4:06 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.